Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 390, NWS Jackson, MS

July 27, 2002Jefferson County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2002, 4:12 PM CDT for Jefferson County, Mississippi. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 4:12 PM CDT (21:12 UTC)
Expired
Jul 27, 2002, 4:50 PM CDT
In force
38 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson County, MS

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:30 PM CDTThunderstorm WindFayette, MSA large tree and several powerlines were blown down on U.S. Highway 61.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS54 KJAN 272112
SVRJAN
MSC063-272150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 450 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FAYETTE...MOVING        
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR FAYETTE AT 415 PM CDT

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3167 9123 3164 9098 3178 9084 3186 9117

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:28 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 27, 1:28 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
120 PM CDT SAT JUL 28 2002

MAIN FORECAST ISSUE THIS PACKAGE...
RAIN CHANCES SUNDAY...AND IN EXTENDED PERIODS.

UPPER LEVEL RIDGE AND SUBSIDENCE ACROSS THE SOUTHEAST FIGHTING THE
COMBINATION OF OVER 2 INCHES PRECIPITABLE WATER VIA KJAN UPPER AIR
DATA...AN 850 MB TROF ACROSS ALABAMA AND EASTERN MS...AN ACTIVE SEA
BREEZE FRONT...AND PROJECTED LATE AFTERNOON CAPES OVER 4000 J/KG
INTO THE CENTRAL MS/LA.  THUS...THUNDERSTORM ACTIVITY WILL BE A TAD
HIGHER TODAY THAN ON FRIDAY...AND SEE NO REASON FOR A REPEAT ON
SUNDAY.

DURING THE EARLY PART OF THE WEEK...THE UPPER LEVEL RIDGE OVER THE
AREA WILL BREAK DOWN...ALLOWING FOR DISTURBANCES TO MOVE CLOSER TO
REGION...ESPECIALLY AFTER WEDNESDAY.  IN ADDITION AND AS MENTIONED
BY PREVIOUS SHIFTS...MODELS SHOWING SIGNS OF DEVELOPMENT OF EASTERLY
WAVE...WHICH LOOKS REASONABLE AT THIS POINT.  SO...WE ARE STILL ON
TRACK TO SEE AN INCREASE OF DIURNAL SHOWER/THUNDERSTORM ACTIVITY AS
WEEK PROGRESSES...BUT WILL CONTINUE TO KEEP SCATTERED FOR WORDING
UNLESS LATER SIGNS SHOW ANYTHING DIFFERENT.

GUIDANCE TEMPERATURES TOUGH TO BEAT IN THIS REGIME WITH HIGHS IN 90S
AND LOWS IN 70S.  JPS/01

JAN   74  94  74  93  74/  20  30  20  30  10
MEI   73  94  74  94  74/  20  40  20  40  10

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 27, 10:32 AM CDT, 5 hours 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1032 AM CDT SAT JUL 27 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. A COUPLE OF THUNDERSTORMS
MAY BE SEVERE BETWEEN 1 PM AND SUNSET...GENERALLY ALONG AND SOUTH
OF INTERSTATE 20.  THE SEVERE WEATHER THREAT WILL BE
STRAIGHT-LINE WIND GUSTS BETWEEN 60 AND 70 MPH.
HOWEVER...WIDESPREAD SEVERE STORMS WILL NOT OCCUR.

BETWEEN 11 AM AND 3 PM...COVERAGE OF THUNDERSTORMS IS EXPECTED TO
BE HIGHEST ALONG AND SOUTH OF HIGHWAY 84...FROM JONESVILLE
LOUISIANA TO LAUREL MISSISSIPPI.  AFTER 3 PM...THE HIGHEST
CONCENTRATION OF STORMS WILL GENERALLY BE ALONG AND SOUTH OF
INTERSTATE 20.

A MOIST AND SOMEWHAT UNSTABLE AIRMASS WILL CONTINUE OVER THE
LOWER MISSISSIPPI VALLEY REGION. STRONG DAYTIME HEATING WILL
CONTRIBUTE TO THUNDERSTORM DEVELOPMENT...ESPECIALLY DURING THE
LATE AFTERNOON HOURS. A SEA BREEZE FRONT IS EXPECTED TO MOVE
INLAND AND PROVIDE A FOCUS FOR SLIGHTLY BETTER THUNDERSTORM
COVERAGE OVER CENTRAL LOUISIANA AND SOUTH MISSISSIPPI.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Jul 27, 1:57 PM CDT, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
157 PM CDT SAT JUL 27 2002

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP
OVER AREAS...ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WINDS
GUSTS TO 70 MPH WILL BE POSSIBLE. WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED. MOST OF THE ACTIVITY WILL DISSIPATE BY 8 PM.

THE COMBINATION OF HEATING MOISTURE AND INSTABILITY WILL LEAD TO
THUNDERSTORMS THIS AFTERNOON. WHILE MORE THUNDERSTORMS DEVELOP
ALONG THE SEABREEZE AND SPREAD NORTH INTO THE AREA. WITH THE BEST
MOISTURE AND INSTABILITY OVER AREAS ALONG AND SOUTH OF INTERSTATE
20...A FEW STORMS MAY BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS
FROM 60 TO 70 MPH...HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:24 PM CDTSevere Thunderstorm WarningJANHinds46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.